Alert archive / Florida / Areal Flood Advisories in 2021

Areal Flood Advisory 99, NWS Mobile, AL

July 6, 2021Okaloosa County, Florida

NWS Mobile, AL issued this areal flood advisory at Jul 6, 2021, 6:12 PM CDT for Okaloosa County, Florida. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
Jul 6, 2021, 6:12 PM CDT (23:12 UTC)
Expired
Jul 6, 2021, 9:15 PM CDT
In force
3 hr
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Okaloosa County, FL

The radar

The Eglin Afb radar (KEVX), 69 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.2 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2021-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 721 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2021-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
721 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
780 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

209 
WGUS84 KMOB 062312
FLSMOB

Flood Advisory
National Weather Service Mobile AL
612 PM CDT Tue Jul 6 2021

FLC091-070215-
/O.NEW.KMOB.FA.Y.0099.210706T2312Z-210707T0215Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Okaloosa FL-
612 PM CDT Tue Jul 6 2021

The National Weather Service in Mobile has issued a

* Urban and Small Stream Flood Advisory for Poor Drainage Areas 
  for...
  Southern Okaloosa County in northwestern Florida...

* Until 915 PM CDT.

* At 612 PM CDT, Doppler radar indicated heavy rain due to slow 
  moving thunderstorms. These storms will be capable of producing 1 
  to 2 inches of rain in a short period of time. The combination of 
  the heavy rain and already saturated soils will lead to urban and 
  small stream flooding.

* Some locations that will experience flooding include...
  Wright, Fort Walton Beach, Niceville, Destin, Eglin AFB, 
  Valparaiso, Mary Esther, Ocean City, Lake Lorraine, Shalimar, 
  Cinco Bayou, Longwood, Eglin Village, Postil and Seminole.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3052 8680 3065 8679 3065 8653 3056 8642
      3038 8639 3039 8674

$$

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this areal flood advisory went out at Jul 6, 3:56 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 6, 3:56 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
356 PM CDT Tue Jul 6 2021

.NEAR TERM UPDATE /Now Through Wednesday/...Weak upper troughing
generally remains oriented northeast-southwest over the Deep South
with a very gradual northward movement through the period. This
leaves our region in a weak west to southwest flow aloft through
Wednesday. Off to our southeast, TS Elsa continues its progression
northward across the far eastern Gulf, eventually making landfall
sometime late tonight or early Wednesday along the Big Bend
region of the western Florida coast, now expected to be near or at
hurricane strength at landfall. Please see the National Hurricane
Center for the latest information on Elsa.

As Elsa moves north through the near term, our region remains in
an area of modest low level convergence associated with the
peripheral circulation of Elsa. Given this pattern, abundant deep
layer tropical moisture continues to surge into the CWA with PWATs
remaining between 2.0-2.2 inches through Wednesday. This combined
with the weak upper troughing results in a continuation of
scattered to locally numerous showers and storms through the
period. Rain and storms that develop will mainly be confined to
areas close to the coast tonight and in the morning hours of
Wednesday, spreading or developing further inland during the
course of the day on Wednesday.

Some showers and storms that develop through the period will
continue to be efficient rain makers. Additionally, with little
shear and weak flow aloft, storms will be very slow moving. This
causes a concern for localized areas receiving brief periods of
very heavy rainfall which could lead to urban/small stream
flooding or very localized flash flooding. WPC continues with a
Marginal Risk of Excessive rainfall for our area, however, given
the overall lack of continuous widespread rainfall, a Flash Flood
Watch does not look to be needed. We will continue to monitor and
update if necessary. The threat for heavier rainfall gradually
diminishes on Wednesday. In terms of severe weather, no
organized severe convection is currently expected; however,
precipitation loading could potentially lead to localized strong
downbursts (especially very early this evening and during the day
on Wednesday around the time of peak heating).

As far as temperatures go, look for lows tonight to be rather
uniform across the region, mainly in the lower 70s. On Wednesday,
high temperatures will be dependent on what areas maintain cloud
cover and more widespread rain, but temps are generally expected
to peak out in the mid to upper 80s for most locations.

A High Risk of rip currents will begin tonight and continue through
the near term period (and persist even on into Thursday) as long
period swell associated with Elsa begins affecting beach areas.
Additionally, a brief rise in surf heights is expected to occur
sometime on Wednesday. As of now a High Surf Advisory does not
look to be needed as we will likely see breakers around 4 feet
(just below the 5 foot advisory criteria), but we will continue to
monitor this situation. /12

&&

.SHORT TERM /Wednesday night Through Friday night/...Main feature
on the weather maps will be Elsa, which will be weakening to lower
end tropical storm strength as it lifts northeast over southeast
GA Wednesday night. From there, Elsa continues to lift northeast
over the eastern portions of the Carolinas Thursday. Meanwhile, a
weakness in the flow aloft persists over the central Gulf coast to
close out the week. The presence of deep moisture and embedded
weak mid-level impulses set the stage for a continuation in the
wet pattern with chances of showers and storms remaining high as
far as summer standards are concerned. Weak flow results in slow
storm motions which will increase the potential that stronger
storms will likely contribute to localized flooding in poorly
drained, lower lying areas. Before storms get going, daily highs
will be in the upper end of the 80s. Lows in the lower 70s inland
to mid to upper 70s along the coast. Additionally, the risk for
rip currents remains HIGH through Thursday night. /10

&&

.EXTENDED TERM /Saturday Through Tuesday/...The vestiges of weak
flow aloft will remain over the area through Saturday. Then the
western flank of an upper ridge, developing off the southeast US
Coast, builds westward into the local area by early next week.
Surface high pressure becomes better established with
temperatures trending slightly warmer each day. Heat indices look
to be approaching the century mark in some areas. With afternoon
heating and a destabilizing environment, there is an expectation
of scattered thunderstorms developing each day. /10

&&

.MARINE...A light to moderate windflow is expected over the marine
area through the period. Initially southeasterly, but becoming more
east and northeasterly on Wednesday as Tropical Storm Elsa moves
north to the east of the local waters. All significant impacts
related to Elsa are expected to remain to the east of the local
marine area. As the storm pulls away to the northeast on Wednesday
night, a more southwesterly or southerly flow develops and then
continues through Sunday night. Seas offshore build to near 5 to 7
feet on Wednesday then subside to around 2 feet by the end of the
week. Winds and seas higher near scattered to numerous showers
and thunderstorms. Please refer to the NHC Advisories regarding
Tropical Storm Elsa. /12

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk from 7 PM CDT this evening through
     Thursday evening for ALZ265-266.

FL...High Rip Current Risk from 7 PM CDT this evening through
     Thursday evening for FLZ202-204-206.

MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Local storm report, Jul 6, 12:54 PM CDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1254 PM CDT TUE JUL 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 AM     FLASH FLOOD      ORANGE BEACH            30.29N 87.57W
07/06/2021                   BALDWIN            AL   BROADCAST MEDIA

            VIDEO AND NEWS STORY WITH FLOODING IN ORANGE
            BEACH, ALABAMA. KNEE HIGH WATER IN SOME
            LOCATIONS APPROACHING HOMES. TIME ESTIMATED
            BY RADAR.

&&

BB

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 9:26 PM CDTRip Current StatementMOBEscambia, Okaloosa, Santa Rosa62 hr
Jul 6, 5:24 AM CDTAreal Flood AdvisoryMOBOkaloosa, Santa Rosa4 hr
Jul 6, 7:02 AM CDTAreal Flood AdvisoryMOBEscambia4 hr
Jul 6, 7:54 AM CDTFlash Flood WarningMOBEscambia5 hr
Jul 6, 6:49 PM CDTHigh Surf AdvisoryMOBEscambia, Okaloosa, Santa Rosa24 hr

Nearby

Areal Flood Advisories in Florida, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.